Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 226, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Sep 3, 2002, 4:52 PM EDT for Wayne County, Ohio. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 2002, 4:52 PM EDT (20:52 UTC)
- Expired
- Sep 3, 2002, 5:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
County Wayne County, OH
The radar
The Cleveland radar (KCLE), 65 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 5:15 PM EDT | Hail 0.75 | Wooster, OH | Dime size hail was observed near Wooster. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 716 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
187 WUUS51 KCLE 032052 SVRCLE OHC169-032130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 452 PM EDT TUE SEP 3 2002 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAYNE COUNTY IN OHIO... * UNTIL 530 PM EDT * AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WOOSTER...MOVING EAST AT 40 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DALTON ORRVILLE WOOSTER HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 4:10 PM EDT, 42 minutes earlier.
Area forecast discussion, Sep 3, 4:10 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 410 PM EDT TUE SEP 3 2002 CDFNT MOVG THRU THE AREA. STG INSTBILTY AHD OF FNT HAS SET OFF TSTMS IN WHICH SEVERAL RCHD SVR. XPCT MST OF THE ACTIVTY TO EXIT THE AREA ERY THIS EVENG WI A FEW RESIDUAL SHAR OVR THE E/SE PTNS OF THE CWA THIS EVENG. CLRG QUICKLY FOLLOWS. HI PRES BOTH AT THE SFC & ALF TO BLD IN OVR THE NXT SEERAL DAYS. DRIER AIR WI GOOD SUBSIDNCE & THE BLDG RDG TO KEEP US IN A DRY PD AT LEAST INTO NXT MON. TEMPS TO DROP INTO THE MID/UPR 70S LOWS INOT THE 50S THEN SLOLY CLIMB INTO THE LWR/MID 80S AS THE UPR RDG BLDS IN. .CLE... OH...SVR TSTM WATCH FOR THE SRN PTN OF THE CWA UNTL 9 PM. PA...SVR TSTM WATCH FOR NW PA UNTL 6PM
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:24 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 51 min |
| Sep 3, 3:33 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 42 min |
| Sep 3, 3:44 PM EDT | Severe Thunderstorm Warning | CLE | Geauga | 46 min |
| Sep 3, 3:55 PM EDT | Severe Thunderstorm Warning | CLE | Summit | 50 min |
| Sep 3, 4:06 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 39 min |
| Sep 3, 4:09 PM EDT | Severe Thunderstorm Warning | CLE | Portage | 51 min |
| Sep 3, 4:29 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 46 min |
| Sep 3, 4:55 PM EDT | Severe Thunderstorm Warning | CLE | Portage, Summit | 50 min |
| Sep 3, 5:00 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Trumbull | 45 min |
| Sep 3, 5:13 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 47 min |
| Sep 3, 5:43 PM EDT | Severe Thunderstorm Warning | CLE | Mahoning | 47 min |
| Sep 3, 5:50 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 55 min |
| Sep 3, 6:02 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 58 min |
| Sep 3, 6:10 PM EDT | Severe Thunderstorm Warning | CLE | Holmes | 65 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.